Idaho, 2007

Avalanche in Idaho, February 17, 2007

February 17, 2007 · NWS PIH · 1 event in 1 county or zone

A 26 year old snowmobiler was killed in an avalanche about 15 miles west of Jackson near Palisades Peak. The victim was buried under 8 or 9 feet of snow.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 26 year old snowmobiler was killed in an avalanche about 15 miles west of Jackson near Palisades Peak. The victim was buried under 8 or 9 feet of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 17, 3:58 AM MST, 9 hours 2 minutes earlier.

Area forecast discussion, Feb 17, 3:58 AM MST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
358 AM MST SAT FEB 17 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT. UPPER RIDGING OVER THE NRN
ROCKIES WILL KEEP THE FCST AREA DRY AND MILD THRU SUNDAY MORNING. A
STRONG PACIFIC UPPER TROF ENTERS THE PAC NW TONITE AND BEGINS TO
SPREAD PRECIP INTO THE WRN CWA ON SUNDAY. BOTH GFS AND NAM SHOW A
COLD FRONTAL PASSAGE SUNDAY NITE...WITH THE NAM BEING A LITTLE
SLOWER. H8-H7 LYR TEMPS SHOW QUITE A COOLDOWN BEHIND THE FRONT...SO
HAVE DROPPED MONDAY TEMPS A FEW MORE DEGREES.

THE GFS IS RUNNING DRIER ON QPF THAN THE NAM. THE NAM ENHANCES QPF
MUCH MORE IN THE SERN CWA SUN NITE...AND THIS SEEMS LIKE THE MORE
LOGICAL SOLUTION. IT LOOKS LIKE MOST OF THE PRECIP MOVES INTO THE
SERN HIGHLANDS BY THE TIME THE COLD AIR HITS...SO ONLY EXPECTING
SOME TRAILING END SNOW IN THE SRN SNAKE PLAIN ERLY MON MORN...
OTHERWISE...THE BULK OF THE VALLEY PRECIP OVERNITE SUNDAY SHOULD BE
RAIN.

EVEN WITH THE RIDGE BUILDING BACK IN SOMEWHAT BY MON NITE...THE FLOW
OVER THE PAC NW STAYS PRIMARILY ZONAL. MSTR IN THE FLOW WILL KEEP
THE CHANCE FOR MAINLY MTN SNOW SHOWERS OVERNITE MONDAY. HEDGES

.LONG TERM...TUESDAY THROUGH SATURDAY.
NEXT PACIFIC TROUGH DEEPENS AND SLOWLY WORKS INTO THE PACIFIC
NORTHWEST TUE-WED. JET MAX LOCATED AHEAD OF UPPER TROUGH MOVES INTO
A FAVORABLE POSITION FOR A PROLONGED PERIOD OF LIGHT-MODERATE PRECIP
OVER THE CENTRAL MTNS...INCLUDING THE SAWTOOTHS. COLD FRONT DRAPED
TO THE WEST OF THE CWA WILL KEEP TEMPS ON THE MILD SIDE WITH SNOW
LEVELS SLIGHTLY ABOVE VALLEY FLOORS. UPPER TROUGH GETS NUDGED ALONG
BY THE NEXT TROUGH....WITH THE COLD FRONT MOVING THROUGH THU NIGHT
OR FRI MORNING. TEMPERATURES FOLLOWING THE FRONT WILL BE
COOLER...BUT NOT EXCESSIVELY COLD. THE AFOREMENTIONED SECOND TROUGH
MOVES INTO THE PACIFIC NORTHWEST RATHER QUICKLY SO TOUGH TO SAY AT
THIS POINT WHETHER IT WILL BE DRY IN BETWEEN SYSTEMS. BOTTOM
LINE...NEXT WEEK LOOKS UNSETTLED AND WET...PARTICULARLY OVER THE
CENTRAL MTNS. MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH
TIMING OF FEATURES...ALTHOUGH THE ECMWF IS STILL A BIT SLOWER WITH
PROGRESSION OF THE FIRST SYSTEM.  WAW

&&

.AVIATION...HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION TODAY
WITH SCT-BKN VFR CLOUDS ON THE EAST SIDE OF THE RIDGE AXIS. SKIES
WILL BEGIN TO CLEAR TONIGHT AS THE UPPER RIDGE AXIS SHIFTS EAST. FOR
THE MOST PART...WIND SPEEDS WILL BE LESS THAN 10 KNOTS.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 17, 6:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
610 AM MST SAT FEB 17 2007

IDZ017>025-031-032-181300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
610 PM MST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SURFACE
COLD FRONT WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO SOUTHEAST
IDAHO SUNDAY AFTERNOON AND NIGHT. RAIN WILL CHANGE TO SNOW IN THE
VALLEYS SUNDAY NIGHT. THIS WILL BE A FAST MOVING FRONT WITH
LIMITED SNOW ACCUMULATION IN THE MOUNTAINS AND LITTLE IN THE
VALLEYS. THE MOUNTAINS AROUND BEAR LAKE MAY FAIR THE BEST FOR
SNOW. A SECOND LOW PRESSURE SYSTEM IS EXPECTED TO REACH SOUTHEAST
IDAHO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Caribou Highlands

When
February 17, 1:00 PM MST to 3:00 PM MST
Where
Caribou Highlands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

A 26 year old snowmobiler was killed in an avalanche about 15 miles west of Jackson near Palisades Peak. The victim was buried under 8 or 9 feet of snow and could not be resuscitated by companions.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Caribou Highlands2007-02-1726MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13974.